South Dakota, 2011

Damaging Wind in South Dakota, June 26, 2011

June 26, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts to 60 mph near Porcupine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts to 60 mph near Porcupine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 2:35 AM MST, 45 minutes earlier.

Area forecast discussion, Jun 26, 2:35 AM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
335 AM MDT SUN JUN 26 2011

.DISCUSSION...09Z SURFACE ANALYSIS HAS BROAD LOW PRESSURE CENTER
OVER CENTRAL SASKATCHEWAN WITH WEAK COLD FRONTAL BOUNDARY
STRETCHING SOUTH ACROSS THE DAKOTAS INTO EASTERN WYOMING.
TEMPERATURES ARE IN THE 60S WITH GENERALLY LIGHT WINDS. LOCAL
RADAR HAS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WESTERN SOUTH
DAKOTA...SLOWLY MOVING TO THE EAST. UPPER LEVEL ANALYSIS HAS
STRONG LOW PRESSURE OVER CENTRAL SASKATCHEWAN WITH TROF AXIS INTO
THE NORTHERN ROCKIES. FAST WEST SOUTHWEST FLOW CURRENTLY OVER THE
NORTHERN PLAINS WITH WEAK SHORTWAVE JUST ENTERING WESTERN WYOMING.

FOR TODAY...UPPER LOW OVER CENTRAL SASKATCHEWAN WEAKENS AND LIFTS
NORTHEAST INTO THE HUDSON BAY BY TONIGHT WHILE UPPER TROF AXIS
SHIFTS INTO THE NORTHERN PLAINS. WEAK SHORT WAVE AHEAD OF TROF
AXIS LIFTS ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA BY
MIDDAY WHILE SURFACE COLD FRONT STARTS TO SAG SOUTHEASTERLY
WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THE POSITION OF THE
FRONT ALONG WITH WAVE TIMING WILL BE PRIMARY PLAYERS IN THE
NORTHERN EXTENT OF SEVERE POTENTIAL ALONG WITH THE HIGH TEMP
FORECAST. AT ANY RATE...STRONGEST INSTABILITY WILL NEAR THE
NEBRASKA BORDER...WHERE CAPE VALUES OF ~1.5-3 KJ/KG ARE EXPECTED.
0-6 KM BULK SHEAR WILL BE QUITE HIGH (30-50 KTS) SO SUPERCELL
DEVELOPMENT IS LIKELY. ALSO...LOW LEVEL SHEAR AND EXPECTED FRONTAL
BOUNDARY OVER THE FAR SRN CWA COULD SUPPORT A TORNADIC STORM IN
THE AFT/EARLY EVE. COLD FRONTAL BOUNDARY FINALLY PUSHES SOUTH
OF THE FORECAST AREA TONIGHT...WITH COOL TEMPS EXPECTED.

FOR MONDAY...SLIGHTLY BELOW AVERAGE TEMPS ARE EXPECTED OVER THE AREA
IN THE WAKE OF THE AFOREMENTIONED COLD FRONT. TROF AXIS WILL PUSH
EAST OF THE AREA...WITH RIDGE BUILDING ACROSS THE ROCKIES.

FOR TUESDAY...UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS.
TEMPERATURES WILL WARM SIGNIFICANTLY...INTO THE 80S ACROSS THE
AREA.

EXTENDED...AN UPPER LEVEL RIDGE WILL BRING HOT WEATHER TO THE AREA
WEDNESDAY AND THURSDAY. A SHORTWAVE MOVING THROUGH THE RIDGE WILL
BRING LOWER CHANCES FOR TSRA WEDNESDAY NIGHT INTO THURSDAY NIGHT.
THE RIDGE WILL THEN BUILD BACK INTO THE AREA INTO NEXT WEEKEND.

&&

.AVIATION...SOME MVFR CIGS OVER NORTHEASTERN WY WILL LIFT THIS
MORNING. VFR CONDITIONS WILL THEN PREVAIL TODAY EXCEPT NEAR TSRA
WHERE IFR CIGS/VSBYS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 25, 9:45 AM MST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT SAT JUN 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ALONG WITH
OVER NORTHEAST WYOMING. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA ON SUNDAY AFTERNOON
INTO SUNDAY EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND SOUTHEAST OF A
LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THERE WILL
ALSO BE A MINIMAL TORNADIC THREAT IN THE MID-AFTERNOON INTO THE
EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL
SOUTH DAKOTA.

CHANCES FOR THUNDERSTORMS CONTINUE OVER PORTIONS OF NORTHWEST AND
WEST-CENTRAL SOUTH DAKOTA FOR MONDAY...THOUGH AT THIS TIME SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 25, 11:11 PM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1211 AM MDT SUN JUN 26 2011

SDZ014-260700-
ZIEBACH SD-
1211 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZIEBACH COUNTY UNTIL 100
AM MDT...

AT 1206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR IRON LIGHTNING...OR 16 MILES NORTHWEST OF
DUPREE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THUNDER BUTTE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jun 25, 11:17 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1217 AM MDT SUN JUN 26 2011

SDZ041-042-044-047-260700-
BENNETT SD-FALL RIVER SD-SHANNON SD-TODD SD-
1217 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN FALL
RIVER...SOUTHERN BENNETT...SOUTHERN SHANNON AND SOUTHWESTERN TODD
COUNTIES UNTIL 100 AM MDT/200 AM CDT/...

AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LACREEK WILDLIFE
REFUGE TO 6 MILES SOUTHWEST OF WOUNDED KNEE...AND MOVING EAST AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARTIN...
  WOUNDED KNEE...
  PORCUPINE...
  BATESLAND...
  LACREEK WILDLIFE REFUGE...
  SWETT...
  SPRING CREEK...
  TUTHILL...
  HARRINGTON...
  VETAL...
  ROSEBUD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jun 25, 11:37 PM MST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 AM MDT SUN JUN 26 2011

SDZ002-014-260715-
PERKINS SD-ZIEBACH SD-
1237 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH AND EASTERN
PERKINS COUNTIES UNTIL 115 AM MDT...

AT 1233 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
GLAD VALLEY TO 7 MILES NORTH OF IRON LIGHTNING...AND MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GLAD VALLEY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jun 26, 1:03 AM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
203 AM MDT SUN JUN 26 2011

SDZ042-044-260845-
BENNETT SD-SHANNON SD-
203 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENNETT AND SOUTHERN
SHANNON COUNTIES UNTIL 245 AM MDT...

AT 200 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE RIDGE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINE RIDGE...
  MARTIN...
  MANDERSON...
  WOUNDED KNEE...
  PORCUPINE...
  BATESLAND...
  SWETT...
  ALLEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON
Special weather statement, Jun 26, 1:50 AM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 AM MDT SUN JUN 26 2011

SDZ001-260930-
HARDING SD-
250 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING COUNTY UNTIL 330
AM MDT...

AT 246 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF CAMP CROOK...OR 26 MILES
NORTHWEST OF BUFFALO...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LADNER...
  LUDLOW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON
Special weather statement, Jun 26, 1:53 AM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 AM MDT SUN JUN 26 2011

SDZ030-031-041>044-074-261000-
BENNETT SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS
SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-
253 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...EASTERN
CUSTER...SOUTHERN PENNINGTON...WESTERN BENNETT...SOUTHWESTERN JACKSON
AND SHANNON COUNTIES UNTIL 400 AM MDT...

AT 251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED SHIRT TO
MANDERSON...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARTIN...
  MANDERSON...
  WOUNDED KNEE...
  PORCUPINE...
  ROCKYFORD...
  SHARPS CORNER...
  SCENIC...
  BATESLAND...
  KYLE...
  SWETT...
  ALLEN...
  POTATO CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON

The radar

The Rapid City radar (KUDX), 111 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
June 26, 3:20 AM MST
Where
Oglala Lakota County, 5 mi E of Porcupine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -102.231

Wind gusts to 60 mph were reported east of Porcupine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309430.